What is topical steroid withdrawal?
Topical steroid withdrawal (TSW), also known as red skin syndrome, can occur when a person abruptly stops using topical steroids after years of frequent use. While short-term use of topical steroids appears to be harmless, long-term use can have side effects with increased frequency and severity, depending on how long you use them.
Important: when suddenly stopping long term (high strength) TS use, adrenal suppression (adrenal crisis) and HPA axis suppression can occur which can be life threatening so please consult with a doctors before going off long-term use of topical steroids, and read the following information.
Do not stop applying topical steroids just yet...
If you are currently using topical steroids, such as cortisone cream, do not be alarmed and suddenly stop using it, as this may be harmful to your skin and trigger TSW.
It is best to gradually cut down on use, and I’ll explain how to do so shortly.
This advice also applies to topical immunosuppressants as they can be harmful, especially if used long-term.
How to avoid topical steroid withdrawal
Topical steroid manufacturers have known about topical steroid addiction for decades, which is why doctors usually advise you to ‘gradually cut down on use rather than stopping suddenly’. Suddenly stopping use of topical steroids (after years of applying them) is sort of like running a marathon and avoiding training advice such as ‘drink water/stay hydrated’. It can result in serious side effects.
When going off topical steroids, especially if you have used them for long periods of time, you absolutely need to train your blood vessels to cope with the crazy chemical changes that are going to occur.
TSW Program: You can train your blood vessels like you would train your muscles. For example:
Do you see a pattern forming?
Constrict, dilate, constrict, dilate.
It’s like working a muscle where you flex as you lift a weight and then relax. The muscle gets stronger. This is how you train your blood vessels to constrict again after dilating excessively. This ‘exercising’ the blood vessels can reduce the risk TSW/red skin syndrome and speed up recovery from topical steroid addiction. As previously mentioned, supplements that reduce nitric oxide levels in the blood can also help to ease the withdrawal process.
These supplements include vitamin B12 and taurine as they reduce nitric oxide levels in the body.
According to research, cobalamins and cobinamides, such as vitamin B12, could be useful agents for inhibiting Nitric Oxide generation in vivo in humans with certain diseases in which NO acts in a deleterious fashion, such as inflammatory diseases. (Weinberg, 2009, ref)
Skin Friend AM contains vitamin B12 and other nutrients suitable for people with skin inflammation.
According to research, taurine prevents tissue damage in various types of inflammation. The production of pro-inflammatory mediators, including nitric oxide and prostaglandins (PGE2), is inhibited by taurine according to research by Liu, 1998. (ref)
Why not go cold turkey and stop using the steroids now?
You can stop whenever you prefer. It is ultimately up to you how soon you stop.
Gradually cutting down on the strength of the TS creams is my recommendation based on research papers on the deterious effects of going cold turkey.
The following is another example of how to cut down on the use of topical steroids.
Safe topical steroid withdrawal program
Here’s how to gradually stop using topical steroids if you are currently applying topical steroids daily.
Firstly, take taurine (100 mg to 1g daily) and vitamin B12 (30ug/mcg) daily. Note if you are taking Methyl B12, you should also take at least 300mg of magnesium glycinate or magnesium carbonate as Methyl vitamin B12 greatly lowers your magnesium levels (magnesium is needed for 200 enzyme reactions in the body so ensure you are taking plenty).
Skin Friend PM has 300mg of quality magnesium and it's brilliant for improving sleep, which can be a problem when you have red skin syndrome.
NOTE regular vitamin B12, which is called Cyanocobalamin, does not affect magnesium levels.
If you need a good hydrating moisturiser during this time check out 24-Hour Rescue Balm.
You can keep using topical steroids as needed with the aim of stopping after 19 weeks or earlier if your skin gets better. If you are currently using topical steroids every second or third day, then begin on weeks 4–6 (above).
- Kligman, A.M. and Frosch, P.J., 1979. Steroid addiction. International Journal of Dermatology, vol.18, no.1, pp.23-31.
- Rathi, S.K. and Kumrah, L., 2011. Topical corticosteroid-induced rosacea-like dermatitis: A clinical study of 110 cases. Indian Journal of Dermatology, Venereology, and Leprology, 77(1), p.42.
- United States National Library of Medicine, Drug Record: Corticosteroids, LiverTox, retrieved from: https://livertox.nih.gov/Corticosteroids.htm
- Weinberg, J.B., Chen, Y., Jiang, N., Beasley, B.E., Salerno, J.C. and Ghosh, D.K., 2009. Inhibition of nitric oxide synthase by cobalamins and cobinamides. Free Radical Biology and Medicine, 46(12), pp.1626-1632.
- Liu, Y., Tonna-DeMasi, M., Park, E., Schuller-Levis, G. and Quinn, M.R., 1998. Taurine chloramine inhibits production of nitric oxide and prostaglandin E2 in activated C6 glioma cells by suppressing inducible nitric oxide synthase and cyclooxygenase-2 expression. Molecular brain research, 59(2), pp.189-195.